Uptick in Synthetic Marijuana Poisonings

Megan Brooks

July 15, 2016

Acute poisonings from synthetic marijuana are on the rise in the United States, federal health officials with the Centers for Disease Control and Prevention (CDC) warn in a new report.

Synthetic marijuana products are readily available and are sold under a variety of brand names, including Spice, K2, and Black Mamba. They are a mixture of dried herbs and spices sprayed with chemicals that, when smoked, create a high that is designed to mimic the effects of tetrahydrocannabinol (THC), the active ingredient in marijuana.

Marketed as a "legal high," synthetic marijuana is 2 to 100 times more potent than THC and can cause a range of mild to severe neuropsychiatric, cardiovascular, and other effects.

From 2010 to 2015, US physicians in the Toxicology Investigators Consortium (ToxIC) treated 456 patients for synthetic cannabinoid intoxication, report Anne Riederer, ScD, from the ToxIC in Phoenix, Arizona, and colleagues in the MMWR Morbidity and Mortality Weekly Report for July 15.

Relative to all poisoning cases logged by 50 ToxIC sites, there was a "statistically significant association between reporting year and the annual proportion of synthetic cannabinoid cases," Dr Riederer and colleagues note. "In 2015, reported cases of synthetic cannabinoid intoxication increased at several ToxIC sites, corroborating reported upward trends in the numbers of such cases and underscoring the need for prevention," they write.

The largest overall increases have been seen in the Northeast, primarily driven by increases at sites in New York City.

In more than half of the 456 cases of synthetic cannabinoid poisonings (277; 61%) synthetic cannabinoids were the only toxic exposure. Among these 277 patients, the most common clinical signs of intoxication were neurologic (agitation, central nervous system depression/coma, and delirium/toxic psychosis).

Among all 456 synthetic cannabinoid intoxication cases, 322 (70.6%) occurred in adults aged 19 to 65 years; 125 (27.4%) occurred in people aged 13 to 18 years. The majority occurred in males (379; 83.1%).

Data on deaths during hospitalization were available for 246 patients (54%). Among these, three deaths (1.2%) were recorded. The first occurred in a 17-year-old male who suffered cardiac arrest after reportedly taking a single "hit" of K2/Spice. The second death occurred in an adult male who experienced respiratory depression, agitation, and delirium/toxic psychosis after allegedly taking a synthetic cannabinoid and oxycodone. The third death occurred in an adult male with similar signs who developed acute kidney injury after reportedly taking a synthetic cannabinoid, a synthetic cathinone (commonly known as bath salts), and the psychedelic drug lysergic acid diethylamide (LSD).

"The increase in acute synthetic cannabinoid poisonings observed in ToxIC underscores the need for targeted prevention interventions," the authors conclude.

"Educating the public on the potentially life-threatening consequences of synthetic cannabinoid use is important for countering the observed upward trend in synthetic cannabinoid poisonings," they add.

MMWR Morb Mortal Wkly Rep. 2016;65:692-695. Full text

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....